# SDR 2AFA20120218001

- Difficulty date: February 18, 2012
- Submitted: May 9, 2012
- Operation: Air carrier
- Aircraft: N188DD
- Make and model: Robsin R44RAVENII
- Aircraft serial: 11314
- Aircraft time: 1,261 hours
- Engine: Lyc IO540AE1A5
- Engine time: 381 hours
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Intake Valve
- Part number: LW13622
- Part serial: D31016346A
- Condition: Fractured
- Location: Engine Cylinder
- Part time: 381 hours
- Component: Cylinder, Lyc
- Component part number: LW12993
- Stage of operation: CR
- How discovered: O
- Nature of condition: E, R
- Precautionary procedure: A

## Discrepancy

REMOVAL OF THE NR 1 CYLINDER FOR VISUAL INSPECTION REVEALED A FAILURE OF THE INTAKE VALVE.  ENGINE MONITOR SHOWED MASSIVE INGESTION OF ENGINE OIL INTO REMAINING CYLINDERS CAUSING LOSS OF POWER FROM OIL FOULING OF  UNAFFECTED SPARK PLUGS.   AFFECTED CYLINDER SHOWED CATASTROPHIC DAMAGE TO PISTON AND COMBUSTION AREA FROM MULTIPLE PHYSICAL CONTACT.  VALVE FURTHER FRACTURED AND PARTS BECAME WEDGED IN THE INDUCTION TUBE AS WELL AS THE COMMON MANIFOLD AREA.  WHEN THE INTAKE ROCKER ASSEMBLY WAS REMOVED ALONG WITH THE CAP,  DISCOVERED THE TOP OF VALVE, ABOVE VALVE KEYS WAS THE AREA OF SEPARATION AND FAILURE.  VISUAL INSPECTION WITH A 30X MICROSCOPE, MECHANIC'S CONSIDERED OPINION THAT THE FAILURE OF THE INTAKE VALVE MAY HAVE BEEN CAUSED FROM A STRESS RISER CREATED DURING MANUFACTURING AT EITHER THE MACHINING, HEAT TREATING PROCESS, OR PERHAPS WAS AT A MOLECULAR LEVEL DURING THE CREATION OF THE RAW MATERIAL.  IT SHOULD BE DULY NOTED THAT THE AIRCRAFT WAS IN COMPLIANCE WITH SERVICE BULLETIN SB388C EXACTLY 85.8 HOURS EARLIER AND NO DEFECT OR ABNORMALITIES WERE NOTED AT THE TIME OF THE INSPECTION.
